Virginia, 2012

Hail and Damaging Winds in Virginia, February 24, 2012

February 24, 2012 · NWS RNK · 7 events in 7 counties and zones

A strong cold front moved across the region on the 24th. A few of the associated thunderstorms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong cold front moved across the region on the 24th. A few of the associated thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 24, 11:42 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 24, 11:42 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EST FRI FEB 24 2012

.SYNOPSIS...
DEEPENING CYCLONE OVER THE OHIO VALLEY WILL MOVE RAPIDLY NORTHEAST INTO
NEW ENGLAND BY TONIGHT. STRONG COLD FRONT WILL PUSH EAST ACROSS
THE MID ATLANTIC REGION THIS AFTERNOON...A TRANSITION TO COLD
BLUSTERY CONDITIONS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM EST FRIDAY...

TORNADO WATCH 36 REMAINS IN EFFECT FOR THE ENTIRE CWA.
WSR-88D SHOWED A LINE OF SHOWERS AND THUNDERSTORMS FROM SNOWSHOE
SOUTH TO TAZEWELL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING
ACROSS THE MOUNTAINS. A STRONG COLD FRONT WILL MARCH EAST ACROSS
OUR AREA THIS AFTERNOON. SHAPED THE POPS TO MATCH CLOSER TO THE
500MB VORT MAX MOVING THROUGH THIS AFTERNOON...FOLLOWED BY A
TRANSITION TO MORE UPSLOPE IN THE WEST BY TONIGHT IN STRONG NW
FLOW. SLOWED DOWN THE ARRIVAL OF THE COLDER AIR IN WEST AND
ADJUSTED HIGHS UP A FEW DEGREES IN THE SOUTHEAST. MORE UPDATES AS
AFTERNOON PROGRESSES.

AS OF 947 AM EST FRIDAY...

UPDATED ZONES AND ISC GRIDS FOR TORNADO WATCH 36 IN EFFECT UNTIL 4
PM THIS AFTERNOON. ADJUSTED POPS AND SLOWED TIMING OF COLD FRONT.
ACTIVE WEATHER AFTERNOON EXPECTED FOR CWA.

AS OF 500 AM EST FRIDAY...

994 MB SFC LOW OVER SOUTHERN OHIO WILL MOVE RAPIDLY NORTHEAST TO
NEAR LAKE ONTARIO THIS EVENING DEEPENING TO ABOUT 988 MB BY 00
UTC...7PM THIS EVENING. TRAILING SURFACE FRONT WILL GET PROPELLED
EAST ACROSS OUR FORECAST AREA...PROVIDING A MYRIAD OF WEATHER
CHALLENGES TO ENTERTAIN THE NEXT 24 HOURS.

THIS MORNING...THE FORECAST AREA REMAINS WITHIN THE WARM
SECTOR...TEMPERATURES WELL ABOVE NORMAL SUPPORTED BY DEWPOINTS IN
THE MID TO UPPER 50S. WITH A LITTLE SUN...TEMPS TO EASILY REACH
THE LOWER 70S EAST OF THE BLUE RIDGE. WARM UNSTABLE AIRMASS WILL
PROVIDE NEEDED INGREDIENTS TO FEED DEEP CONVECTION. SCATTERED TO
BKN LINES OF SHRA/TSRA ARE ANTICIPATED...POPS HIGHEST IN THE
WESTERN CWA THIS MORNING...WITH FOCUS SHIFTING TO THE EASTERN
CWA...OR EAST OF THE BLUE RIDGE THIS AFTERNOON. STRONG LOW LEVEL
JET OF 50-60 KTS SUGGESTS POTENTIAL FOR DAMAGING WIND GUSTS IF
STRONG MOMENTUM MIX DOWN OCCURS. HAVE BLANKETED THE FORECAST AREA
WITH A WIND ADVISORY TO ACCOUNT FOR BOTH MOMENTUM MIX DOWN FROM
THE SHOWERS...AND THE GRADIENT SURGE OF WIND BEHIND THE COLD FRONT
THIS AFTERNOON AND EVENING. WITH THE SURFACE LOW PASSING TO OUR
NORTH...CROSS BARRIER WIND FLOW WILL DEVELOP (WINDS PERPENDICULAR
TO THE MTNS) RESULTING IN STRONG WIND GUSTS AIDED BY MOMENTUM MIX
DOWN FROM MOUNTAIN WAVE ACTIVITY LEE OF THE HIGHER TERRAIN. THESE
WINDS WILL LIKELY PERSIST INTO THE OVERNIGHT TONIGHT...ESPECIALLY
OVER AND JUST EAST OF THE BLUE RIDGE...AIDED BY STRONG SUBSIDENCE
AND PRESSURE RISES OF 8-12 MB/6HRS.

ARCTIC AIR WILL MAKE ITS PRESENCE FELT...TEMPERATURES TUMBLING
FROM THE BALMY 60S/70S TODAY INTO THE 20S TONIGHT. ALTHOUGH
CLEARING WILL TAKE PLACE EAST OF THE BLUE RIDGE...LINGERING
MOISTURE IN THE MOUNTAINS WILL QUICKLY CHANGE OVER TO SNOW SHOWERS
WITH POTENTIAL FOR SOME ACCUMULATION IN THE FAVORED UPSLOPE AREAS
OF WV. FLURRIES MAY BE ENCOUNTERED AS FAR EAST AS THE BLUE RIDGE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 400 AM EST FRIDAY...

ALTHOUGH AIR WILL BE SUFFICIENTLY COLD FOR SNOW SHOWERS ACROSS SE
WEST VA...MOISTURE DEPTH RETREATS QUICKLY AFTER 12Z/7A
SATURDAY...AND WINDS ARE MORE WEST THAN NORTH...SUCH THAT ONLY
EXPECTING AN INCH OR TWO ACROSS WESTERN GREENBRIER ON SATURDAY. BUT
WITH A STRONG GRADIENT NEARBY AS LOW PRESSURE CONTINUES
STRENGTHENING THROUGH MAINE...WINDS WILL GUST TO 40 MPH CREATING
SOME WHITEOUT CONDITIONS AT TIMES IN THE HIGHEST ELEVATIONS OF
GREENBRIER COUNTY. WITH H85 TEMPS SITTING AROUND -10C ALL
DAY...EXPECTING LWB/BLF NOT TO RISE MUCH AT ALL IN TEMPERATURE
DURING SATURDAY. WENT MORE TOWARDS THE 2M GFS TEMPS. WITH CHANNELED
VORT NEARBY...GOOD MIXING AND MOMENTUM TRANSFER NEAR 40KTS AT
TNB/GEV...THE WIND ADVISORY MAY NEED TO BE EXTENDED INTO SATURDAY
FOR NW NC AND ALSO INTO BATH COUNTY VIRGINIA. STRONG HIGH PRESSURE
OVERHEAD BY 6Z/1A SUNDAY WILL QUICKLY SMASH CLOUDS AND WITH
DEWPOINTS CRASHING INTO THE LOWER TEENS BY LATE DAY SATURDAY...A
VERY COLD SUNDAY MORNING IS EXPECTED...SUCH THAT WENT A FEW DEGREES
BELOW GUIDANCE ACROSS THE BOARD. STRONG HIGH PRESSURE SLIPS TO THE
OUTER BANKS ON SUNDAY...AND SW FLOW REALLY DOESN'T GET UNDERWAY
QUICK ENOUGH TO PUSH H85 TEMPS TO ANYTHING BUT 0C. DRY AIRMASS IN
PLACE WILL KEEP SKIES MOSTLY CLEAR THROUGH MONDAY NIGHT. NOT QUITE
AS COLD MONDAY MORNING...THEN TEMPS MAKE A RUN AT THE LOWER 50S MOST
SPOTS MONDAY AFTERNOON.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 307 PM EST THURSDAY...

OUR AREA WILL STAY MILDER THAN NORMAL THIS PERIOD...WITH SOMEWHAT OF
A COOL DOWN BY THURSDAY BEHIND A STRONG COLD FRONT...BUT STILL
AROUND NORMAL FOR THIS TIME OF YEAR.

SUN NIGHT INTO MONDAY WE WILL BE ON THE WEST SIDE OF HIGH PRESSURE
SITUATED OFF THE EAST COAST WITH SOUTHERLY WINDS KEEPING LOW TEMPS
IN THE 30S...AND COULD BE WARMER IF ENOUGH LOW LVL CLOUD COVER
ARRIVES/DEVELOPS ACROSS THE SOUTHEAST PER SOME ATLANTIC MOISTURE.

MODELS ARE HINTING AT LIGHT PRECIP MOVING INTO THE SRN/SERN CWA
MONDAY MORNING AND UP INTO THE MTNS AHEAD OF A WEAK COLD FRONT
MONDAY AFTN. SO FOR NOW PLANNING ON KEEPING POPS AT SLIGHT
CHANCE...AS NOT SEEING ENOUGH DEEP MOISTURE...WITH MAIN LIFT WITH
THE FRONT STAYING WELL NORTH OF THE AREA.

THE FRONT WILL BE EAST OF US MON NIGHT-TUESDAY WITH SFC HIGH
BUILDING IN FROM THE OHIO VALLEY. MODELS START TO BRING RETURN
MOISTURE ACROSS THE SOUTHEAST BY LATE TUESDAY WITH THE HIGH MOVING
RAPIDLY TO THE MID ATLANTIC COAST.

THERE SEEMS TO BE ENOUGH AGREEMENT THAT WARM FRONT WORKS NORTH
ACROSS THE GULF COAST STATES AND INTO THE SRN/CENTRAL APPALACHIANS
BY WEDNESDAY MORNING...AHEAD OF NEXT STRONG UPPER LOW PUSHING ACROSS
THE CENTRAL PLAINS TOWARD THE MS VALLEY. WILL HAVE SLIGHT CHANCE
POPS IN THE WEST TUESDAY...INCREASING TO 30/40 TUE NIGHT-WED.

THIS SYSTEM SHOULD BRING A STRONG COLD FRONT THRU WED AFTN...WITH A
GOOD SHOT OF WINDS BEHIND IT. RIGHT NOW...THE TRACK OF THE SFC LOW
LOOKS TO BE ACROSS THE SRN GREAT LAKES...AND ITS NOT DEEPENING
DURING THIS TIME...SO WINDS ARE NOT EXPECTED TO BE ADVISORY LEVELS.

NW FLOW BEHIND WED NIGHT-THU WILL KEEP A FEW UPSLOPE SHOWERS INTO
THE MTNS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1140 AM EST FRIDAY...

MVFR CONDITIONS EXPECTED TO DEVELOP AT ALL TERMINALS THIS
AFTERNOON AS LOW LEVEL MOISTURE INCREASES AHEAD OF AN APPROACHING
COLD FRONT. LOCAL IFR CONDITIONS CAN BE EXPECTED WITHIN THE VCNTY OF
SHRA/TSRA THAT WILL OCCUR UNTIL FROPA THIS AFTERNOON. THERE IS A
STRONG LOW LEVEL JET PRESENT AHEAD THIS COLD FRONT...WINDS OF ABOUT
50 KTS JUST ABOVE THE SURFACE. THE FRONT WILL MOVE THROUGH THE
MOUNTAINS EARLY THIS AFTERNOON...THEN EAST OF THE MTNS BY THIS
EVENING. WINDS BEHIND THE FRONT WILL REMAIN VERY GUSTY WITH SFC
GUSTS OF 40 KTS THROUGH THIS EVENING...AND GUSTS OF 30 KTS WILL
LIKELY PERSIST INTO THE DAY SATURDAY.

SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL
PASSAGE THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE. CLEARING
SKIES WILL TAKE PLACE EAST OF THE BLUE RIDGE AFTER THE FRONTAL
PASSAGE THIS AFTERNOON. MOISTURE WILL LINGER IN THE MOUNTAINS
TONIGHT AND SATURDAY IN THE FORM OF SNOW SHOWERS...MVFR AND LOCAL
IFR CONDITIONS PERSISTING AT KBLF/KLWB.

HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY AND IS EXPECTED TO
INFLUENCE OUR WEATHER PATTERN THROUGH EARLY NEXT WEEK...A RETURN
TO VFR.

&&

.CLIMATE...
RECORD HIGHS FOR TODAYS DATE...
ROA 80/1985
LYH 79/1985
DAN 77/1980
BLF 71/1961
BCB 73/1975

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>020-
     022>024-032>035.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ043>047-058-
     059.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
     019.
     WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...KM
LONG TERM...WP
AVIATION...KK/PM
CLIMATE...
Hazardous weather outlook, Feb 24, 10:24 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EST FRI FEB 24 2012

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-251530-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-
1024 AM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WIND GUSTS SATURDAY...ESPECIALLY IN THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ045-251530-
GREENBRIER-
1024 AM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACCUMULATING SNOW SATURDAY IN THE MOUNTAINS...MAINLY WEST AND
NORTH OF LEWISBURG.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ004>006-020-VAZ043>047-058-059-251530-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1024 AM EST FRI FEB 24 2012

...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Feb 24, 10:15 AM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EST FRI FEB 24 2012

VAZ007-009>014-018>020-WVZ042>045-241715-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
1015 AM EST FRI FEB 24 2012

...LINE OF FAST MOVING STRONG THUNDERSTORMS WITH GUSTY WINDS APPROACHING...

AT 10:10 AM EST...A LINE OF DEVELOPING SHOWERS AND THUNDERSTORMS
WAS MOVING EAST TO NORTHEAST AT ABOUT 50 MPH ACROSS EASTERN WEST
VIRGINIA AND INTO SOUTHWEST VIRGINIA. SOME OF THE STRONGER STORMS
IN THIS LINE MAY PRODUCE VERY GUSTY WINDS TO 50 MPH...AS WELL AS
SMALL HAIL AND LIGHTNING. THE MAIN LINE OF STORMS WILL REACH
BLUEFIELD AND LEWISBURG BY 10:45 TO 11AM...AND THEN CONTINUE
PUSHING EAST INTO WESTERN VIRGINIA THROUGH NOON. A FEW SCATTERED CELLS
OUT AHEAD OF THIS LINE MOVING THROUGH THE MOUNTAIN EMPIRE REGION
AND THE NEW RIVER VALLEY COULD ALSO BE STRONG...PRODUCING WIND
GUSTS TO 50 MPH. WITH RECENTLY WET GROUND...TREES COULD BE
UPROOTED WITH WIND GUSTS THIS STRONG.

STAY TUNED TO NOAA WEATHER RADIO OR MEDIA OUTLETS FOR POSSIBLE
WARNINGS SHOULD THEY NEED TO BE ISSUED. A TORNADO WATCH REMAINS
IN EFFECT FOR THIS REGION THROUGH 4PM EST.

SK
Local storm report, Feb 24, 11:43 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             1 NNW RIVER JACK        37.15N 81.56W
02/24/2012  M0.25 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

JVC
Local storm report, Feb 24, 12:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             DOBSON                  36.39N 80.72W
02/24/2012  E0.25 INCH       SURRY              NC   PUBLIC

&&

AMS
Local storm report, Feb 24, 1:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
106 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             MOUNT AIRY              36.50N 80.61W
02/24/2012  E0.25 INCH       SURRY              NC   TRAINED SPOTTER

&&

JVC
Local storm report, Feb 24, 1:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND DMG     2 NW WINDY GAP          36.14N 81.00W
02/24/2012                   WILKES             NC   AMATEUR RADIO

            TIN ROOF BLOWN OFF OUT-BUILDING.

&&

SK
Local storm report, Feb 24, 1:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             3 SW CLIFTON FORGE CITY 37.79N 79.87W
02/24/2012  E0.50 INCH       ALLEGHANY          VA   911 CALL CENTER

&&

AMS

The radar

The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
February 24, 1:30 PM EST
Where
Botetourt County, Fincastle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.500, -79.880

Thunderstorm winds blew a few large tree limbs down in the community of Fincastle. Damage values are estimated.

Thunderstorm Wind, Franklin

When
February 24, 1:34 PM EST
Where
Franklin County, 1.04 mi E of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.101, -79.811

Thunderstorm winds blew power lines down on Burnt Chimney Road. Damage values are estimated.

Thunderstorm Wind, Amherst

When
February 24, 1:50 PM EST
Where
Amherst County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.580, -79.050

Thunderstorm winds blew two large trees down in the town of Amherst. Damage values are estimated.

Thunderstorm Wind, Floyd

When
February 24, 1:52 PM EST
Where
Floyd County, 2.61 mi WSW of Pizarro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.910, -80.260

Thunderstorm winds blew trees down across Shooting Creek Road. Damage values are estimated.

Hail, Campbell

When
February 24, 1:56 PM EST
Where
Campbell County, 0.69 mi S of Timberlake
Measured
0.75 in hail
Reported by
Public
Coordinates
37.320, -79.250

Hail, Bedford

When
February 24, 2:00 PM EST
Where
Bedford County, 0.88 mi NE of Bedford City
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.340, -79.520

Thunderstorm Wind, Halifax

When
February 24, 4:31 PM EST
Where
Halifax County, 0.55 mi E of Red Bank
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.600, -78.740

Thunderstorm winds blew trees down on Hitesburg Church Road. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367204, 367205, 367206, 367203, 367209, 367210, 367207.